Munich Personal RePEc Archive

Continuous representation of preference

Chichilnisky, Graciela (1980): Continuous representation of preference. Published in: Review of Economic Studies , Vol. 47, (1980): pp. 959-963.

[thumbnail of MPRA_paper_8042.pdf]

Download (1MB) | Preview


In this paper we study a utility representation for preferences, and we price its continuity, using a topology for preferences introduced by Chichilnisky (1977). Such utility representations were constructed under restrictive conditions first by Y. Kannai and S. Reiter (1974, 1975). Our results are related more closely to those of Mount and Reiter (1974 and 1975). Starting from restrictive conditions these works have attempted to enlarge the class of preferences that could be continuously represented. The class of preferences studied here is much larger than those considered earlier, and it therefore applies to a wider class of problems. Our preferences include ones which are not necessarily convex or monotone, and which may be locally satiated; furthermore, no completeness of preferences is required. The assumption made by Mount and Reiter (1975) of the existence of an E-threshold is also not required here. These results are possible due to properties of the order topology introduced in Chichilnisky (1977). As we shall now discuss, this topology has quite desirable features for the study of preferences, and these now make it a natural choice for the problem at hand.

Atom RSS 1.0 RSS 2.0

Contact us: mpra@ub.uni-muenchen.de

This repository has been built using EPrints software.

MPRA is a RePEc service hosted by Logo of the University Library LMU Munich.